The multiplicative coalescent, inhomogeneous continuum random trees, and new universality classes for critical random graphs

S. Bhamidi, R.W. van der Hofstad, S. Sen

Onderzoeksoutput: Bijdrage aan tijdschriftTijdschriftartikelAcademicpeer review

9 Citaten (Scopus)
109 Downloads (Pure)

Samenvatting

One major open conjecture in the area of critical random graphs, formulated by statistical physicists, and supported by a large amount of numerical evidence over the last decade (Braunstein et al. in Phys Rev Lett 91(16):168701, 2003; Wu et al. in Phys Rev Lett 96(14):148702, 2006; Braunstein et al. Int J Bifurc Chaos 17(07):2215–2255, 2007; Chen et al. in Phys Rev Lett 96(6):068702, 2006) is as follows: for a wide array of random graph models with degree exponent τ∈ (3 , 4) , distances between typical points both within maximal components in the critical regime as well as on the minimal spanning tree on the giant component in the supercritical regime scale like n ( τ - 3 ) / ( τ - 1 ). In this paper we study the metric space structure of maximal components of the multiplicative coalescent, in the regime where the sizes converge to excursions of Lévy processes “without replacement” (Aldous and Limic Electron in J Probab 3(3):59, 1998), yielding a completely new class of limiting random metric spaces. A by-product of the analysis yields the continuum scaling limit of one fundamental class of random graph models with degree exponent τ∈ (3 , 4) where edges are rescaled by n - ( τ - 3 ) / ( τ - 1 ) yielding the first rigorous proof of the above conjecture. The limits in this case are compact “tree-like” random fractals with a dense collection of hubs (infinite degree vertices), a finite number of which are identified with leaves to form shortcuts. In a special case, we show that the Minkowski dimension of the limiting spaces equal (τ- 2) / (τ- 3) a.s., in stark contrast to the Erdős-Rényi scaling limit whose Minkowski dimension is 2 a.s. It is generally believed that dynamic versions of a number of fundamental random graph models, as one moves from the barely subcritical to the critical regime can be approximated by the multiplicative coalescent. In work in progress, the general theory developed in this paper is used to prove analogous limit results for other random graph models with degree exponent τ∈ (3 , 4). Our proof makes crucial use of inhomogeneous continuum random trees (ICRT), which have previously arisen in the study of the entrance boundary of the additive coalescent. We show that tilted versions of the same objects using the associated mass measure, describe connectivity properties of the multiplicative coalescent. Since convergence of height processes of corresponding approximating p-trees is not known, we use general methodology in Athreya et al. (2014) and develop novel techniques relying on first showing convergence in the Gromov-weak topology and then extending this to Gromov–Hausdorff–Prokhorov convergence by proving a global lower mass-bound.

Originele taal-2Engels
Pagina's (van-tot)387-474
Aantal pagina's88
TijdschriftProbability Theory and Related Fields
Volume170
Nummer van het tijdschrift1-2
Vroegere onlinedatum6 mrt 2017
DOI's
StatusGepubliceerd - 1 feb 2018

Vingerafdruk

Duik in de onderzoeksthema's van 'The multiplicative coalescent, inhomogeneous continuum random trees, and new universality classes for critical random graphs'. Samen vormen ze een unieke vingerafdruk.

Citeer dit